MAUDE Adverse Event Report: DUTCH OPTHALMIC RESEARCH CENTER BV SCLERAL BUCKLING PRODUCTS: STYLE 506, 3.0MM X 5.0MM OVAL SPONGE

DUTCH OPTHALMIC RESEARCH CENTER BV SCLERAL BUCKLING PRODUCTS: STYLE 506, 3.0MM X 5.0MM OVAL SPONGE
Catalog Number 92-50-5
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Intraocular Infection (1933); Foreign Body In Patient (2687)
Date of Event 03/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device history lot review: there was nothing relative to this complaint.This lot met both sterility and bacterial endotoxin test reports.Results pass requirements.Unused samples were returned for evaluation.The investigation has begun.
 
Event or Problem Description
A user facility has reported surgical removal of an eye implant due to infection.The date of surgery for a retinal detachment occurred on (b)(6) 2017 when this device was implanted.Then on (b)(6) 2018 the scleral buckle was removed for infection.The device was removed and sent to pathology.In speaking with the reporter it was learned that the pathology report indicated a few gram + cocci.The patient was treated with antibiotics.The culture was repeated and results indicate no growth.The incident has fully resolved.The facility has returned unused samples from this lot for an evaluation.
 
Additional Manufacturer Narrative
The user facility returned companion samples from their stock.Visual inspection of the returned unopened items revealed no anomalies meaning that the integrity of the packaging was not compromised.In view of the nature of the complaint, dorc requested the external supplier of the product to review the sterile load documentation (sterility test reports and bacterial endotoxin test reports) for the lot.Since no deviations were found and because results were all within specification, it must be concluded that the reported infection occurred from a source other than the device.Infection is a known complication associated with any surgery and is referenced in the instructions for use provided.The sterile load documentation (sterility test reports and bacterial endotoxin test reports) has been checked and no deviations were found for the lot.As referenced in the provided ifu, long-term clinical experience with use of scleral buckling products has shown that the risk of adverse reactions is low and advantages clearly outweigh any risk factor.As with all scleral buckling products, the possibility of extrusion, erosion or inadvertent infection exists.As results on sterility of the products are within specifications, d.O.R.C.Concludes the reported infection occurred from a source other than the device.Please note that complaints regarding dorc product will continue to be monitored by qa.Your complaint has not been found acknowledged.The complaint is now closed.

Brand Name
SCLERAL BUCKLING PRODUCTS: STYLE 506, 3.0MM X 5.0MM OVAL SPONGE
Common Device Name
SCLERAL BUCKLING PRODUCTS: STYLE 506, 3.0MM X 5.0MM OVAL SPONGE
Manufacturer (Section D)
DUTCH OPTHALMIC RESEARCH CENTER BV
scheijdelveweg 2
zuidland, 3214V N
NL  3214VN
MDR Report Key7588935
Report Number1222074-2018-00175
Device Sequence Number11151716
Product Code HQX
UDI-Device Identifier08717872014630
UDI-Public08717872014630
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date07/31/2022
Device Catalogue Number92-50-5
Device Lot Number1007046
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/03/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2018
Supplement Date Received by Manufacturer08/02/2018
Initial Report FDA Received Date06/11/2018
Supplement Report FDA Received Date08/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR